Although they pose a risk to Maryland residents, most individuals do not know what a compounding pharmacy is. Compounding pharmacies mix, tailor, and create drugs on their own, to meet specific patients’ needs. These drugs may be helpful to individual patients, but often they are not approved by the FDA and, like any drug, can be dangerous to patients and are subject to pharmaceutical error. According to the International Academy of Compounding Pharmacists, there are over 55,000 compounding pharmacies in the U.S., with roughly 27,000 serving local patients and doctors directly.
Recently, a story of a compounding pharmacy error made headlines when it resulted in severe injuries to a healthy 54-year-old man, who ultimately lost his leg due to the error. According to a local news report covering the incident, the patient was regularly active, working out regularly and playing sports. To help his muscles recover from his workouts, he took injections of an amino acid drug from a compounding pharmacy. After ten months of taking the injections with no problem, he woke up one day drenched in sweat, with a raging fever and swollen leg. It turned out that he had mycobacterium abscesses growing in his leg, which is very rare and hard to treat.
The patient had to undergo 23 different surgeries over five months and was put on five different antibiotics, which caused rashes and nausea. He also began to experience a ringing in his ear, and was told by his doctor that he had to choose between saving his leg and saving his hearing, because he needed the antibiotic causing the ringing to save his leg. He decided to save his leg, because he wanted to continue to be active, but now lives with impaired hearing.